Florida, 2023

Flash Flood in Florida, June 12, 2023

June 12, 2023 · NWS MFL · 1 event in 1 county or zone

As a frontal boundary sits to the north in the Florida Peninsula, there was abundant moisture across southern Florida. With diurnally driven instability and plentiful moisture, there were numerous heavy downpours and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As a frontal boundary sits to the north in the Florida Peninsula, there was abundant moisture across southern Florida. With diurnally driven instability and plentiful moisture, there were numerous heavy downpours and thunderstorms. The slow-moving storms across the east coast led to several inches of rain in the eastern metropolitan corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 12, 6:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 12, 6:20 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Miami FL
720 PM EDT Mon Jun 12 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 713 PM EDT Mon Jun 12 2023

Lingering convection this evening will taper off over the next
several hours. Another round of scattered showers and storms will
re-develop tomorrow with highest chances over the interior and
lake regions under SSW flow. Temperatures look to hit the 90s
everywhere across South Florida on Tuesday.

&&

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 400 AM EDT Mon Jun 12 2023

Warm and unsettled weather to start the week as a longwave trough
makes it's way across the eastern US. The accompanying frontal
boundary is staying up around northern FL Peninsula, but has
brought abundant moisture into South Florida. PWATs were around
1.9" this morning, and may approach 2.0" later on as the
south/southwesterly afternoon winds bring in moist air. This
moisture, in combination with the diurnally driven instability,
is leading to an active afternoon and evening with widespread
showers and thunderstorms. The best chance for heavy downpours and
thunderstorms will be in the interior and east coast (50-70%).
Any slow moving or stalled, heavy rain showers may lead to
localized flooding, especially in the flood prone eastern metro.
Temperatures will be slightly cooler and near normal in the upper
80s due to the cloud coverage. The overnight temperatures will
remain in the 70s with a slight break from rain.

On the backside of the frontal boundary, and before the western
Atlantic ridge axis expands, there will be a another round of
showers and thunderstorms on Tuesday before the dry air enters. PoPs
will be slightly lower, with a 50-60% chance, and PWATs will also
drop slightly. Afternoon and early evening showers and
thunderstorms will be primarily on the east coast and interior.
However, from here on, activity will decrease significantly.
Temperatures will be on a warming trend with highs rising into the
low 90s across the entire region. With the humidity, heat indices
may reach triple digits across much of the region.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 305 PM EDT Mon Jun 12 2023

Models depict a western Atlantic ridge axis expanding through the
area, while a mid level ridge expands over much of the
central/eastern GOMEX. This should result in a slightly drier
pattern through the weekend as the Atlantic ridge provides enough
blockage to keep a series of short wave troughs well north of SoFlo
and the GOMEX ridge ushers some drier air in the mid levels. But
chances of rain are now remaining a little higher than in previous
forecast packages since low level moisture seems to linger around
longer.

Wednesday may still have a fairly active afternoon with POPs
remaining in the 60 percent range, then decreasing into the 30-50
percent for the rest of the long term. Convection will again be
focused along sea breeze boundaries during the afternoon hours as the
breezes push inland. Upper level flow becomes more zonal, with
enhanced subsidence, relatively low bulk shear values, and no source
for upper level dynamic support. Thus, expect mainly scattered weak
to moderate thunderstorms each afternoon. Can't rule out having one
or two strong to borderline severe, but any strong cell should be
sporadic and brief.

With warmer air filtering into the low levels, afternoon high
temperatures on Wednesday will reach the upper 80s near the coasts
to low 90s inland. By the end of the work week expect highs in the
low-mid 90s, with long range solutions insisting in having heat
index values in the low-mid 100s across SoFlo. There will be
potential for heat advisories to be required at times.

&&

.AVIATION...
(00Z TAFS)
Issued at 713 PM EDT Mon Jun 12 2023

Lingering scattered showers and storms around FLL southwards
result in extending VCTS until 03Z tonight. After that, conditions
clear up the rest of the night. Scattered showers and storms will
re-develop again on Tuesday by late morning and into the
afternoon. IFR/LIFR will be possible with storms. Winds will be
out of the SSW around 10kts.

&&

.MARINE...
Issued at 1150 AM EDT Mon Jun 12 2023

Generally benign conditions will continue through mid week.
Scattered thunderstorms will be possible through mid week, which
could lead to locally elevated winds and seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  91  78  91 /  30  60  20  50
West Kendall     75  93  76  93 /  30  50  20  50
Opa-Locka        76  92  77  92 /  30  60  20  50
Homestead        75  90  76  91 /  30  50  20  40
Fort Lauderdale  76  90  76  90 /  30  50  20  50
N Ft Lauderdale  76  92  77  92 /  20  60  20  50
Pembroke Pines   76  92  76  92 /  30  60  20  50
West Palm Beach  74  92  76  92 /  20  60  20  60
Boca Raton       75  93  76  93 /  20  50  20  50
Naples           79  92  80  93 /  20  40  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Culver
LONG TERM....AR
AVIATION...Redman
Hazardous weather outlook, Jun 12, 9:38 AM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
1038 AM EDT Mon Jun 12 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
131445-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1038 AM EDT Mon Jun 12 2023

...A Few Strong Thunderstorms Possible This Afternoon...
...Heavy Rainfall and Localized Flooding Possible...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms are possible today with the
threat for heavy rainfall, gusty winds, and frequent lightning. The
best chance for thunderstorms will be over the interior and eastern
metro.

Excessive Rainfall: Localized flooding and ponding of roadways
cannot be ruled out for locations that receive high rainfall rates
for longer durations.

Waterspouts: A few waterspouts cannot be ruled out over all of the
local waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms remain possible each day into
early this week.

Peak heat indices will likely exceed 100 degrees this week with
localized values approaching 105+ degrees by the middle to end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 12, 1:09 PM EST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Miami FL
209 PM EDT Mon Jun 12 2023

FLZ067-068-121845-
Inland Palm Beach County FL-Metro Palm Beach County FL-
209 PM EDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 245 PM EDT...

At 209 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Lion Country Safari Park, or 11 miles
northwest of Wellington, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Palm Beach, Palm Beach Gardens, Royal Palm Beach, North County
Airport, Loxahatchee Groves, Lion Country Safari Park and The
Acreage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2675 8053 2690 8053 2687 8022 2672 8020
      2666 8043
TIME...MOT...LOC 1809Z 206DEG 15KT 2674 8041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 12, 1:24 PM EST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Miami FL
224 PM EDT Mon Jun 12 2023

FLZ070-121845-
Inland Collier County FL-
224 PM EDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of east central Collier
County through 245 PM EDT...

At 224 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 10 miles south of Hendry Correctional, or 20
miles southeast of Ave Maria, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2607 8124 2625 8122 2625 8102 2606 8106
TIME...MOT...LOC 1824Z 238DEG 14KT 2617 8115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 12, 1:25 PM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Miami FL
225 PM EDT Mon Jun 12 2023

FLZ063-066-121845-
Hendry FL-Glades FL-
225 PM EDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of north central Hendry
County through 245 PM EDT...

At 224 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 9 miles southeast of Port La Belle, or 11 miles
west of Montura, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Devils Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2657 8134 2676 8132 2677 8113 2656 8112
TIME...MOT...LOC 1824Z 244DEG 8KT 2666 8128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 12, 1:33 PM EST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Miami FL
233 PM EDT Mon Jun 12 2023

FLZ067-068-121845-
Inland Palm Beach County FL-Metro Palm Beach County FL-
233 PM EDT Mon Jun 12 2023

...Strong thunderstorms will impact portions of north central Palm
Beach County through 245 PM EDT...

At 233 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 7 miles east of
Canal Point to near North County Airport. Movement was northeast at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Beach Gardens, Caloosa, Jupiter Farms and Philo Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2686 8019 2680 8058 2696 8059 2696 8017
TIME...MOT...LOC 1833Z 243DEG 16KT 2689 8051 2689 8027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 12, 5:46 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
646 PM EDT Mon Jun 12 2023

FLZ074-173-122315-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
646 PM EDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 715 PM EDT...

At 646 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Miami International Airport, or near
Hialeah, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Miami Gardens, North
Miami, Doral, North Miami Beach, Miami Lakes, Hialeah Gardens, Sunny
Isles Beach, Opa-Locka, Miami Springs, Miami Shores, North Bay
Village, West Miami, El Portal, Medley, Gladeview and Westview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2576 8031 2585 8037 2593 8032 2593 8012
      2575 8018
TIME...MOT...LOC 2246Z 255DEG 19KT 2580 8029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi

The radar

The Miami radar (KAMX), 36 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
June 12, 7:00 PM EST to 9:00 PM EST
Where
Miami-Dade County, 1.2 mi NNW of Miami Beach to 1.18 mi NNW of Miami Beach
Cause
Heavy Rain
Reported by
County Official
Coordinates
25.815, -80.130

Miami Beach Public Works reported water entering a parking garage in Mid-Beach. There were other reports of street flooding in South Beach. An estimated two to three inches of rain fell across Miami Beach with the evening thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107173.